Kansas, 2005

Hail and Damaging Winds in Kansas, July 12, 2005

July 12, 2005 · NWS ICT · 6 events in 2 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 12:56 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 12, 12:56 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT TUE JUL 12 2005

.UPDATE...
CLUSTER OF STORMS CONTINUE TO PUSH SOUTH INTO SOUTH CENTRAL KANSAS.
THIS CLUSTER OF STORMS HAVE BEEN PRODUCING WIND SPEEDS BETWEEN 30
AND 40 MPH ALONG WITH PEA SIZE HAIL. WOULD ANTICIPATE THIS CLUSTER
TO CONTINUE ITS DIVE SOUTH WHICH IS BEING DRIVEN BY THE COLD POOL.
THIS CLUSTER ALSO APPEARS TO BE TRACKING RIGHT ALONG THE MID TO
UPPER LEVEL SHEAR AXIS AS THE PREVIOUS UPDATE MENTIONED. AS A
RESULT, I WOULD NOT ANTICIPATE THIS CLUSTER FALLING APART AS IT
TRACKS SOUTH. MIXED LAYER CAPES ARE ON THE ORDER OF 2000-2500J/KG
WITH VERY LIMITED SHEAR. THIS CLUSTER HAS BEEN GOING THROUGH PULSE
CYCLES, BUT THE ONLY THREAT I WOULD ANTICIPATE WOULD BE AN ISOLATED
WET MICROBURST POTENTIAL WITH DIME SIZE HAIL.

&&

.PREV DISCUSSION... /ISSUED 1124 AM CDT TUE JUL 12 2005/

.UPDATE...
MAIN CONCERN FOR THIS AFTERNOON WILL BE THE CONVECTION POTENTIAL
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS.

LATEST WATER VAPOR LOOP SHOWING THE REMNANTS OF DENNIS STILL
ROTATING OVER SOUTHERN ILLINOIS. THIS FEATURE IS PRODUCING A UPPER
LEVEL SHEAR AXIS IN EASTERN KANSAS ACCORDING TO THE 250MB PROFILERS.
THIS SHEAR AXIS COMBINED WITH WEAK SURFACE CONVERGENCE IS HELPING
SET OFF A FEW SHOWERS AND THUNDERSTORMS IN THE FLINT HILLS. MEANWHILE,
ANOTHER FEATURE IS PUSHING OUT OF THE SOUTHERN NEBRASKA INTO
NORTHERN KANSAS. THIS IS ALSO TRIGGERING SOME WIDELY SCATTERED
THUNDERSTORMS. MIXED LAYER CAPES OVER THIS REGION IS ABOUT 2000J/KG
WITH 0-6KM SHEAR AROUND 10 TO 15 KTS. THESE STORMS ARE MAINLY PULSE
TYPE VARIETY. FOR THE REMAINDER OF THE AFTERNOON, I WOULD EXPECT
SOME MORE WIDELY SCATTERED STRONG STORMS TO DEVELOP ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS ALONG WITH A FEW STORMS IN THE FLINT HILLS.
IF ANY STORM DOES BECOME SEVERE IT WOULD MOST LIKELY PRODUCE A WET
MICROBURST AND PEA TO PENNY SIZE HAIL.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT TUE JUL 12 2005/

.DISCUSSION...
TODAY-TONIGHT:
ANOTHER WARM AND HUMID DAY EXPECTED WITH MID 60S TO AROUND 70
DEWPOINTS. WATER VAPOR IMAGERY CONFIRMS A WEAK SHORTWAVE UPSTREAM
FROM WESTERN SOUTH DAKOTA THROUGH WESTERN NEBRASKA. THIS FEATURE, IF
IT HOLDS TOGETHER, WILL BE COMING ACROSS KANSAS LATER TODAY AND
TONIGHT. THE ETA AND GFS SHOW PRECIPITABLE WATER INCREASING TO 1.75
INCHES ACROSS MUCH OF THE AREA AS THIS WAVE APPROACHES A VIRTUALLY
UNCAPPED AIRMASS. THERE ARE SOME INDICATIONS OF 925-850 MOISTURE
FLUX CONVERGENCE THIS AFTERNOON AND EVENING IN OUR FORECAST AREA,
DESPITE LACK OF AN APPARENT LOW-LEVEL FRONTAL FEATURE. THEREFORE WILL KEEP
THE IDEA OF ISOLATED-WIDELY SCATTERED, MAINLY DIURNALLY DRIVEN
CONVECTION POSSIBLE. THE FORECAST SOUNDINGS LOOK SUBTROPICAL WITH
VERY HIGH MOISTURE, WEAK SHEAR, AND WINDEX VALUES SUPPORTIVE OF
ISOLATED, PULSE-TYPE STORMS AND POSSIBLY A WET MICROBURST OR TWO.
SOMETHING FOR THE DAY/EVENING SHIFTS TO KEEP AN EYE OUT FOR.
FORECAST HIGHS AND LOWS NEAR PERSISTENCE.

WEDNESDAY-FRIDAY:
THE GFS, UKMET AND ECMWF SHOW THE EXTRATROPICAL REMNANTS OF DENNIS
LINGERING FROM THE OHIO VALLEY SOUTHWESTWARD INTO THE LOWER
MISSISSIPPI VALLEY, SORT OF IN A SQUEEZE PLAY, BETWEEN BUILDING
UPPER HEIGHTS IN THE SOUTHWEST AND EASTERN STATES. DEEPER LOW-LEVEL
MOISTURE, MINIMAL CAPPING, AND SOME EVIDENCE OF MID-LEVEL CYCLONIC
CURVATURE IN SOUTHEAST KS WOULD SUPPORT ISOLATED AFTERNOON
CONVECTION. OTHERWISE WILL MAINTAIN DRY FORECAST ELSEWHERE. TEMPERATURES WILL
BE NEAR PERSISTENCE ALTHOUGH WE MAY ADD A DEGREE OR TWO TO HIGHS BY
FRIDAY.

SATURDAY-MONDAY:
THE 00Z GFS AND ECMWF SHOW AN UPPER TROF SWEEPING ACROSS THE
NORTHERN ROCKIES AND NORTHERN PLAINS DURING THE PERIOD. THIS
BRINGS A COLD FRONT DOWN INTO OUR AREA SOMETIME SUNDAY NIGHT INTO
MONDAY. BOTH THE GFS AND ECMWF INDICATE SUNDAY MAY BE A HOT DAY
ESPECIALLY IN CENTRAL KS, WITH A SOUTHWESTERLY COMPONENT PRECEDING
THE FRONTAL PASSAGE. DID RAISE MAXES INTO THE UPPER 90S THERE FOR
NOW, BUT READINGS COULD GET HIGHER IF LATER RUNS CONTINUE TO SHOW
THIS TREND. THERE SHOULD BE SUFFICIENT POOLING OF MOISTURE ALONG THE FRONT
TO SUPPORT A SLIGHT CHANCE OF THUNDERSTORMS BY SUNDAY NIGHT OR
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    92  71  92  71 /  20  20  10  10
HUTCHINSON      92  68  92  68 /  20  20  10  10
NEWTON          92  69  92  69 /  20  20  10  10
ELDORADO        91  69  91  69 /  20  20  10  10
WINFIELD-KWLD   93  71  93  71 /  20  20  10  10
RUSSELL         93  67  94  67 /  20  10  10  10
GREAT BEND      93  68  94  68 /  20  10  10  10
SALINA          93  69  93  69 /  20  20  10  10
MCPHERSON       93  69  93  69 /  20  20  10  10
COFFEYVILLE     90  69  90  69 /  20  20  10  10
CHANUTE         90  69  90  69 /  20  20  10  10
IOLA            91  69  91  69 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COX/CARUSO
Hazardous weather outlook, Jul 12, 4:30 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT TUE JUL 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO
THIS EVENING ACROSS CENTRAL AND SOUTHEASTERN KANSAS. THE MAIN
THREATS FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS AND STRONG
DOWNBURST WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS
IN SOUTHEAST KANSAS WEDNESDAY THROUGH FRIDAY, WITH THE REST OF THE
AREA EXPECTED TO REMAIN DRY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREAWIDE ON MONDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Jul 12, 10:20 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT TUE JUL 12 2005

KSZ033-121700-
LINCOLN-
1120 AM CDT TUE JUL 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LINCOLN...AND MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

BOWMAN
Special weather statement, Jul 12, 11:17 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1217 PM CDT TUE JUL 12 2005

KSZ048-051-121800-
ELLSWORTH-MCPHERSON-
1217 PM CDT TUE JUL 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEASTERN ELLSWORTH AND NORTHWESTERN
MCPHERSON COUNTIES...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF KANOPOLIS STATE PARK...OR
18 MILES SOUTHEAST OF ELLSWORTH...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

BOWMAN
Special weather statement, Jul 12, 11:26 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT TUE JUL 12 2005

KSZ049-121800-
SALINE-
1226 PM CDT TUE JUL 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN SALINE COUNTY...

AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SMOLAN...OR 14 MILES
SOUTHWEST OF SALINA...AND MOVING SOUTH AT 10 MPH. ANOTHER STRONG
THUNDERSTORMS WAS LOCATED 7 MILES NORTHWEST OF SALINA AND MOVING TO
THE SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

BOWMAN
Special weather statement, Jul 12, 12:00 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
100 PM CDT TUE JUL 12 2005

KSZ049-051-121900-
MCPHERSON-SALINE-
100 PM CDT TUE JUL 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN MCPHERSON AND SOUTHWESTERN SALINE
COUNTIES...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING THROUGH WESTERN MCPHERSON AND
SOUTHWESTERN SALINE COUNTIES. THESE STORMS ARE MOVING SOUTH AT 10
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Jul 12, 12:41 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
141 PM CDT TUE JUL 12 2005

KSZ068-121945-
HARVEY-
141 PM CDT TUE JUL 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HESSTON...OR 9 MILES NORTHWEST OF NEWTON...
AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Special weather statement, Jul 12, 1:19 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT TUE JUL 12 2005

KSZ083-122000-
SEDGWICK-
219 PM CDT TUE JUL 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALLEY CENTER TO
ANDALE...AND MOVING SOUTH AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM

The radar

The Wichita radar (KICT), 21 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 12, 1:32 PM CST
Where
Sedgwick County, Valley Center
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.833, -97.367

Downed trees and power lines.

Hail, Sedgwick

When
July 12, 1:45 PM CST
Where
Sedgwick County, Valley Center
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.833, -97.367

Thunderstorm Wind, Sedgwick

When
July 12, 1:48 PM CST
Where
Sedgwick County, 3 mi WNW of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.683, -97.633

Thunderstorm Wind, Sedgwick

When
July 12, 1:53 PM CST
Where
Sedgwick County, 3 mi S of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.650, -97.333

Thunderstorm Wind, Sedgwick

When
July 12, 2:00 PM CST
Where
Sedgwick County, Wichita
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

KAKE TV reporter at 63rd S/U.S. Highway 81 intersection.

Thunderstorm Wind, Sumner

When
July 12, 2:17 PM CST
Where
Sumner County, 3 mi W of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457835, 5457836, 5457837, 5457838, 5457839, 5457840.